Wisconsin, 2005

Tornado and Hail in Wisconsin, July 25, 2005

July 25, 2005 · NWS MKX · 24 events in 12 counties and zones

Two rounds of severe weather occurred on July 25th. The first round developed during the afternoon hours as instability increased and scattered severe storms developed and tracked across Iowa, northern Illinois and extreme southern Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$934,000
Crop damage
$2.6 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of severe weather occurred on July 25th. The first round developed during the afternoon hours as instability increased and scattered severe storms developed and tracked across Iowa, northern Illinois and extreme southern Wisconsin. One pulsing storm produced damaging downburst winds which toppled large trees on a golf course southeast of Monroe. One strong supercell storm crossed into Wisconsin and propagated into Rock County where it nearly stalled and began backbuilding. Rotating wall clouds were reported across Rock County by law enforcement. Golf ball sized hail (1.75") was reported from 1 NE Milton to 7 NE Milton at 1500CST, resulting in extensive crop damage. Downburst winds were reported west, north, and northeast of Milton. At 1507CST a rain-wrapped tornado developed 4 NNE Milton and traveled east to 5 NE Milton where it dissipated at 1511CST. Some structural damage resulted, and winds were estimated around 85 knots (100 mph), giving this tornado a F1 ranking. Other thunderstorms developed across Columbia and Dodge counties, producing mainly funnel clouds.The second round of severe weather came with the cold front after 2100CST. A line of severe thunderstorms, with some bowing segments, developed and pushed through south central and southeast Wisconsin during the late evening. Damaging winds, which toppled large trees, with some large hail, were noted with this line. A thunderstorm with estimated wind gusts of 65 knots (75 mph) caused a tree to be uprooted and land on a house in Baraboo at 2110 CST, causing 20,000 dollars in damage. Near Hartford, a 20 by 20 foot section of a barn door was blown off as well as a roof of a storage garage. A 100 by 30 foot corn patch was also flattened. Elsewhere, scattered reports of tree damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 25, 2:25 AM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 2:25 AM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT MON JUL 25 2005

.DISCUSSION...FORECAST FOCUS ON CONVECTION TODAY AND TNGT.

H8 LLJ WILL SHIFT EWD TODAY INTO WRN WI. GFS HAS A MORE EWD
PLACEMENT OF LLJ WITH VRY HIGH HELICITY VALUES. WITH SFC WRM FNT
APPCH TODAY CONCERN FOR STG/SVR TSTMS IS THERE....ESP SC WI. NAM
SHOWS A BAND OF FOCUSED EHI VALUES CLOSE TO PROGDS WRM FNTL POSN THIS
AFTN. SPC HAS ALSO MENTIONED CONCERN FOR SUPERCELL DEVLOPMENT INTO
PARTS OF WRN WI. MODELS ALL SHOWING SOME CONSENSUS FOR SC WI THIS
AFTN WRT QPF CLOSER TO THE NW-SE ORIENTED WRM FNT AND WHERE LLJ WILL
AID IN INFLOW. PER BUFKIT...HIGHEST EHI VALUES NW OF MSN. WILL GO
WITH HIGH END CHC POPS TODAY...NOT TOO FAR OFF FROM GOING POPS. WITH
MRNG ACTIVITY ALREADY UNDERWAY IN WRN CWA WILL GO WITH SCT WORDING
THERE.

GFS/NAM CLOSE WITH SFC LOW POSN AT 00Z TUE ACRS NRN IA/SRN MN WITH
WRM FNT INTO SW WI. SFC LOW PROGGD TO TREK ACRS CNTRL/SRN WI TNGT
AND DRAG ASSOC COLD FRONT WITH IT...SO REALLY A ONE/TWO PUNCH TODAY
WITH THE LLJ/WRM FNT TODAY AND THEN TRANSITIONING TO A SQUALL LINE
TNGT ALONG AND AHEAD OF COLD FRONT. TIMING OF FRONT NOT THE BEST...
HOWEVER UPR SUPPORT SHOULD BE IN PLACE WITH A FAIRLY DECENT SHORT
WAVE AND SOME UPR DVRG NOTED FROM H2/H3 PROGS. PRECIPITABLE WATER
VALUES OVER 2....SO POTENTIAL FOR SOME MORE BENEFICIAL RAINFALL.

WILL KEEP A MRNG POP ON TUE...BUT GFS/NAM TAKE FRONT PRETTY FAR
SOUTH RATHER QUICKLY SO WENT DRY FROM TUE AFTN RIGHT INTO FRI WITH
COOLER AND DRIER AIR TAKING HOLD.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 25, 3:36 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 AM CDT MON JUL 25 2005

WIZ046-047-051-052-056>060-062>072-261000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
436 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...BECOMING NUMEROUS
TONIGHT. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME
SEVERE...MAINLY THIS AFTERNOON THROUGH TONIGHT. THE SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH A FEW TORNADOES
POSSIBLE. TORRENTIAL RAINFALL IN SOME OF THE STRONGER STORMS COULD
PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY IN URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY DURING THE MORNING.
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-261000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
436 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...BECOMING NUMEROUS
TONIGHT. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL
BECOME SEVERE...MAINLY THIS AFTERNOON THROUGH TONIGHT. THE SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH A FEW WATER
SPOUTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY DURING THE MORNING.
NO SEVERE WEATHER IS EXPECTED.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

DAVIS

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail, 3 funnel cloud, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Green

When
July 25, 12:20 PM CST
Where
Green County, 3 mi SE of Monroe
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.567, -89.583

Lightning, Rock

When
July 25, 12:50 PM CST
Where
Rock County, Orfordville
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Lightning caused a storage shed to start on fire.

Lightning, Rock

When
July 25, 1:25 PM CST
Where
Rock County, Orfordville
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Thunderstorm Wind, Walworth

When
July 25, 2:20 PM CST to 2:25 PM CST
Where
Walworth County, 3 mi N of Tibbet
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -88.567

Downburst winds toppled numerous large trees in the area north and northeast of Tibbet around the Lauderdale Lakes. Twenty-five homes sustained tree damage, and some power lines were pulled down.

Hail, Rock

When
July 25, 3:00 PM CST to 3:12 PM CST
Where
Rock County, 1 mi NE of Milton
Measured
1.75 in hail
Crop damage
$2.6 million
Reported by
AMATEUR RADIO
Coordinates
42.783, -88.933

Corn and soybean crops were severely damaged or destroyed by wind -driven large hail up to 1.75 inches in diameter in the area from 1 mile northeast of Milton to about 7 miles northeast of Milton. The damage swath was about 2 miles wide.

Tornado, Rock

When
July 25, 3:07 PM CST to 3:11 PM CST
Where
Rock County, 4 mi NNE of Milton
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.817, -88.917

A tornado spun up at 1507CST about 4 miles north-northeast of Milton (Rock Co.). about 1/4 mile north of the intersection of Vickerman Rd. and Godfrey Rd. It traveled east-southeast for 2 miles and dissipated just northwest of the intersection of McCord Rd. and Salisbury Drive. On Godfrey Rd it destroyed one large barn, severely damaged another barn, destroyed a shed, and inflicted minor damage to a home. Otherwise many large trees were uprooted or shredded, and a couple power lines were ripped.

Thunderstorm Wind, Rock

When
July 25, 3:10 PM CST to 3:25 PM CST
Where
Rock County, 3 mi W of Milton
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -89.017

Thunderstorm Wind, Rock

When
July 25, 3:10 PM CST to 3:30 PM CST
Where
Rock County, 4 mi N of Milton
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.817, -88.950

Hail, Rock

When
July 25, 3:20 PM CST
Where
Rock County, 7 mi N of Milton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -88.950

Thunderstorm Wind, Walworth

When
July 25, 3:25 PM CST
Where
Walworth County, Whitewater
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.833, -88.733

Thunderstorm Wind, Walworth

When
July 25, 3:45 PM CST
Where
Walworth County, 2 mi NE of Tibbet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -88.533

Funnel Cloud, Columbia

When
July 25, 4:18 PM CST
Where
Columbia County, 3 mi NE of Leeds
Reported by
TRAINED SPOTTER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Funnel Cloud, Columbia

When
July 25, 4:26 PM CST
Where
Columbia County, 4 mi SW of Columbus
Reported by
AMATEUR RADIO
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Funnel Cloud, Dodge

When
July 25, 4:52 PM CST
Where
Dodge County, 1 mi N of Reeseville
Reported by
AMATEUR RADIO
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sauk

When
July 25, 9:10 PM CST
Where
Sauk County, Baraboo
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.467, -89.733

A tree fell onto a house and a vehicle was damaged. Trees were also damaged at the Circus World Museum.

Thunderstorm Wind, Marquette

When
July 25, 9:18 PM CST
Where
Marquette County, Harrisville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.883, -89.400

Thunderstorm Wind, Columbia

When
July 25, 9:20 PM CST
Where
Columbia County, 7 mi SW of Portage
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.483, -89.550

Thunderstorm Wind, Washington

When
July 25, 9:24 PM CST
Where
Washington County, Slinger
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.333, -88.283

Hail, Green Lake

When
July 25, 9:40 PM CST
Where
Green Lake County, Kingston
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.700, -89.117

Hail, Columbia

When
July 25, 10:20 PM CST
Where
Columbia County, 7 mi E of Arlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -89.233

Thunderstorm Wind, Dane

When
July 25, 10:30 PM CST
Where
Dane County, 1 mi SSW of Shorewood Hills
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.467

Thunderstorm Wind, Washington

When
July 25, 10:38 PM CST
Where
Washington County, Hartford
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.317, -88.383

A 20 by 20 foot section of a barn door was blown off as well as a roof of a storage garage. A 100 by 30 foot corn patch was flattened.

Thunderstorm Wind, Jefferson

When
July 25, 10:58 PM CST
Where
Jefferson County, Cambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -89.000

Thunderstorm Wind, Waukesha

When
July 25, 11:40 PM CST
Where
Waukesha County, 2 mi WNW of North Prairie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.950, -88.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464273, 5464270, 5464280, 5464269, 5464268, 5464267, 5464271, 5464272, 5464277, 5464278, 5464279, 5464274, 5464275, 5464276, 5464174, 5464175, 5464176, 5464265, 5464177, 5464263, 5464179, 5464264, 5464178, 5464266.